Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 151, NWS Albuquerque, NM

August 8, 2003Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 8, 2003, 6:27 PM MDT for Union County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2003, 6:27 PM MDT (00:27 UTC)
Expired
Aug 8, 2003, 7:15 PM MDT
In force
48 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
3326 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 090027
SVRABQ
NMC059-090115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
626 PM MDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 715 PM MDT

* AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF HAYDEN...OR ABOUT 15 MILES
  WEST OF AMISTAD...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES NORTHWEST OF HAYDEN AT 710 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3582 10318 3582 10336 3598 10336 3598 10312
          3582 10311

$$
JBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:35 PM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 8, 2:35 PM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT FRI AUG 8 2003

THE RIDGE WILL REMAIN IN PLACE...JUST WILL WOBBLE AROUND THE STATE
FOR THE NEXT SEVERAL DAYS. THE PROBLEM IS TRYING TO FORECAST HOW
FAR SOUTH THE FRONTAL BOUNDARY WILL PUSH THROUGH THE EASTERN PLAINS
TOMORROW. NO REAL CHANGES TO THE PREVIOUS FORECAST...BECAUSE THERE
ARE NOT SUFFICIENT DISCREPANCIES BETWEEN THE FORECAST AND THE MODEL
OUTPUT. TRENDS WILL REMAIN THE SAME...HOT AND DRY.

PRELIMINARY NUMBERS...
FARMINGTON................ 062/093 065/094 063 16222
GALLUP.................... 055/089 056/090 057 16222
GRANTS.................... 057/091 057/091 057 16323
GLENWOOD.................. 062/097 063/091 064 16212
CHAMA..................... 048/086 047/088 046 16323
LOS ALAMOS................ 056/086 055/086 053 16323
RED RIVER................. 046/072 045/075 044 16323
TAOS...................... 054/085 053/088 052 16223
SANTA FE.................. 056/087 055/088 053 16323
SANTA FE AIRPORT.......... 060/090 059/090 057 16222
ESPANOLA.................. 060/094 059/095 058 16222
ALBUQUERQUE HEIGHTS....... 067/093 067/093 067 16212
ALBUQUERQUE VALLEY........ 063/095 063/095 063 16212
ALBUQUERQUE FOOTHILLS..... 064/091 063/091 063 16212
ALBUQUERQUE WEST MESA..... 066/094 065/094 066 16222
SOCORRO................... 064/094 062/093 063 16212
SANDIA PARK/CEDAR CREST... 057/089 056/089 055 16323
MORIARTY/ESTANCIA......... 054/091 053/092 053 16212
CARRIZOZO................. 067/092 064/090 064 16112
RUIDOSO................... 064/084 059/081 060 16112
RATON..................... 055/084 054/090 053 16322
LAS VEGAS................. 055/082 054/086 054 16323
ROY....................... 058/088 057/092 056 16322
CLAYTON................... 065/089 064/093 062 16322
SANTA ROSA................ 065/091 064/094 063 16222
TUCUMCARI................. 065/090 066/094 066 16222
FORT SUMNER............... 066/092 064/093 064 16222
CLOVIS.................... 069/090 065/092 064 16222
PORTALES.................. 068/091 064/093 063 16222
ROSWELL................... 069/097 068/094 067 16022

.ABQ...NONE.

MARTIN
Hazardous weather outlook, Aug 8, 6:00 AM MDT, 12 hours 27 minutes before
NMZ001>021-026-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME. BUT STRONG STORMS
WITH WIND GUSTS TO 45 MPH...SMALL HAIL...HEAVY RAIN AND DANGEROUS
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE MAINLY ACROSS NORTHCENTRAL
AND NORTHEAST NEW MEXICO.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:09 PM MDTSevere Thunderstorm WarningABQHarding36 min
Aug 8, 6:48 PM MDTSevere Thunderstorm WarningABQQuay32 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.